Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 145, NWS Midland/Odessa, TX

June 15, 2014Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2014, 7:02 PM CDT for Glasscock County, Texas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2014, 7:02 PM CDT (00:02 UTC)
Expired
Jun 15, 2014, 8:00 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:05 PM CDTHAIL 1.75Garden City, TX
Jun 15, 7:38 PM CDTHAIL 0.88Garden City, TXREPORTED FALLING IN GARDEN CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3924 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS54 KMAF 160002
SVRMAF
TXC173-160100-
/O.NEW.KMAF.SV.W.0145.140616T0002Z-140616T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT SUN JUN 15 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 800 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARDEN CITY...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GARDEN CITY...
  FM 33 FROM GARDEN CITY TO 15 MILES NORTH OF GARDEN CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3203 10154 3205 10141 3200 10132 3182 10131
      3178 10142 3177 10155 3192 10158
TIME...MOT...LOC 0002Z 272DEG 9KT 3189 10148

$$
2 follow-up statements
467 
WWUS54 KMAF 160012
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT SUN JUN 15 2014

TXC173-160100-
/O.CON.KMAF.SV.W.0145.000000T0000Z-140616T0100Z/
GLASSCOCK-
712 PM CDT SUN JUN 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL GLASSCOCK COUNTY...

AT 705 PM CDT...GLASSCOCK COUNTY EMERGENCY MANAGEMENT REPORTED GOLF
BALL SIZED HAIL IN GARDEN CITY.  THIS SEVERE THUNDERSTORM WAS LOCATED
3 MILES WEST NORTHWEST OF GARDEN CITY...JUST NORTH OF SH 158...AND IS
MOVING SLOWLY SOUTHWESTWARD AT UNDER 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

&&

LAT...LON 3203 10154 3205 10141 3200 10132 3182 10131
      3178 10142 3177 10155 3192 10158
TIME...MOT...LOC 0010Z 272DEG 9KT 3189 10146

$$
902 
WWUS54 KMAF 160046
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT SUN JUN 15 2014

TXC173-160100-
/O.CON.KMAF.SV.W.0145.000000T0000Z-140616T0100Z/
GLASSCOCK-
746 PM CDT SUN JUN 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL GLASSCOCK COUNTY...

AT 744 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE.  THIS STORM 
WAS LOCATED 7 MILES SOUTHWEST OF GARDEN CITY...MOVING SOUTH AT 10 
MPH.

AT 738 PM...GLASSCOCK COUNTY EMERGENCY MANAGEMENT REPORTED NICKLE
SIZE HAIL IN GARDEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

&&

LAT...LON 3203 10154 3205 10141 3200 10132 3182 10131
      3178 10142 3177 10155 3192 10158
TIME...MOT...LOC 0045Z 013DEG 10KT 3181 10153

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:30 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 15, 6:30 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT Sun Jun 15 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A few tstms around the area, but look to be far enough removed
from TAF sites to preclude including in TAFs. Overnight there
will be an increase in surface winds with the LLJ and they expected
to increase around 04Z at MAF/FST/HOB. Otherwise have opted to
include a late period PROB30 at CNM/HOB.

&&

.PREV DISCUSSION... /ISSUED 242 PM CDT Sun Jun 15 2014/

DISCUSSION...
Thunderstorms are developing over southwest Texas...from the
Davis Mountains southward into the northern half of Brewster
County and then back into the Presidio Valley. These thunderstorms will
persist into the evening. Thunderstorm development is also
possible along the dryline from the Lower Trans Pecos region into
the eastern portions of the Permian Basin. However the best rain
chances later today should be over portions of Brewster and Pecos
Counties. Some storms may approach severe levels with the main
threats being high wind and large hail.

With an upper level low pressure system moving into the northwest
U.S. and a general area of upper level ridging over the
southeast...we can expect a persistent southwest upper level flow
pattern over our region into next weekend.

The northern stream upper low will result in associated surface low
pressure deepening over the Central Plains on Monday.  A persistent
surface trough will extend back into southwest Texas through the
week. What this means for our area is a persistent south to
southeast surface flow and staying in the moist air.  The dryline
will remain well to the west...coincident with the surface trough.

When you put everything together...the southwest upper flow pattern
should be conducive for pulling deeper moisture associated with T.S.
Cristina into Presidio and Brewster Counties the next several days.
With this added moisture...a series of weak disturbances in the
southwest flow...favored low level convergence along the surface
trough...and upslope low level flow...primary indications point to
best rain chances for southwest Texas...the Big Bend Region...and
along the persistent surface trough.  With daytime heating isolated
to scattered afternoon and evening thunderstorms should be the norm
each day through most of the week for these areas. If I were to
make a distinction in the forecast...it might be for Wednesday
evening. Values 0-6 km bulk shear look more significant from the
Big Bend into the eastern half of the CWA. This enhanced shear is coincident
with 2500-3000 j/kg CAPE values. This day looks to have the
greatest potential for severe weather.

I expect only minor adjustments to the current forecast. The
biggest change will likely be for expanding thunderstorm chances
on Wednesday. Outside of Wednesday...we are still not quite into
the weak wind field regimes that we typically see during the
summertime. Steering winds should be from the west to northwest
and be sufficient to allow for isolated showers and thunderstorms
to move farther east into the Permian Basin. However with this
type of persistent pattern...redevelopment of storms over the same
areas could lead to increased flood potential in the next couple
of days.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 15, 2:31 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SUN JUN 15 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
231 PM CDT SUN JUN 15 2014 /131 PM MDT SUN JUN 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE
FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS THROUGH LATE
THIS AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT FROM THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS
MOUNTAINS AND BIG BEND REGION, INCLUDING THE LOWER TRANS PECOS. A
COUPLE OF STORMS COULD BECOME STRONG OR SEVERE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. BRIEF HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY THROUGH WEDNESDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW STORMS COULD
BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE
MOST LIKELY AREA FOR HEAVY RAIN AND FLOODING WILL BE IN THE LOWER
TRANS PECOS AND ALONG THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:23 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 15, 7:30 PM CDTSpecial Weather StatementMAFMitchell30 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningMAFGlasscock65 min
Jun 15, 8:00 PM CDTSpecial Weather StatementMAFScurry30 min
Jun 15, 8:43 PM CDTAreal Flood AdvisoryMAFGlasscock2 hr
Jun 15, 8:54 PM CDTSpecial Weather StatementMAFHoward36 min
Jun 15, 9:04 PM CDTSpecial Weather StatementMAFGlasscock26 min
Jun 15, 9:21 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 16, 4:21 PM CDTSpecial Weather StatementMAFWard54 min
Jun 16, 4:40 PM CDTSpecial Weather StatementMAFPecos35 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Jun 16, 5:46 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 16, 6:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Jun 16, 6:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos65 min
Jun 16, 6:45 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.